Lessons from Upstate: Stroke risks, medication reactions, ADHD and teen parenthood
New medications can cause reactions
Umair Masood, MD, and colleagues from Upstate‘s department of internal medicine shared the story of a 57-year-old man with a history of alcoholism in the Journal of Basic and Clinical Pharmacy. The man came to the emergency department with sharp, stabbing abdominal pain and yellowed skin, and tests showed liver damage.
Doctors initially suspected the man had alcoholic hepatitis, a liver disease caused by alcoholism. But he said he had been sober for four months.
The man also had a history of rheumatoid arthritis -- and two months prior, his doctor prescribed the anti-inflammatory medication sulfasalazine. Liver toxicity is a rare but serious side effect of sulfasalazine, which typically occurs within the first month. In this man‘s case, stopping the sulfasalazine solved his problem. Masood writes that since “drugs are frequent causes of liver toxicity, they should always be considered in the differential diagnosis.”
People with ADHD more likely to become teen parents
Are people with attention-deficit/hyperactivity disorder more likely to become teen parents, compared to individuals who do not have ADHD? Previous research has shown that ADHD is associated with risky sexual behavior, but Stephen Faraone, PhD, wondered about the likelihood of pregnancy.
He and colleagues studied data from Denmark, from January 1960 through December 2001. They found females and males with ADHD were significantly more likely to become teen parents from the ages of 12 to 19.
“It might be appropriate to target this group with an intervention program that includes sexual education and contraceptive counseling,” the researchers wrote in the Journal of the American Academy of Child and Adolescent Psychiatry.
Stroke risk a concern in stem cell transplants
A patient who will undergo autologous stem cell transplants (using one's own cells) typically precedes the transplant with high doses of the chemotherapy drug melphalan, two days before.
A 65-year-old man who received melphalan, and his transplant, went on to develop an irregular heart rhythm the day after his transplant at Upstate. Writing about his case, assistant professor of medicine Amishi Desai, MD, and colleagues suggest in the American Journal of Therapeutics that the Food and Drug Administration add atrial fibrillation as a significant potential side effect of melphalan.
Older patients, especially those who have other medical problems – including congestive heart failure, high blood pressure, diabetes or vascular diseases – are at a higher risk for stroke if they develop atrial fibrillation. That‘s because the anticoagulant medicine commonly used to treat atrial fibrillation would not be recommended in the weeks after stem cell transplants, since patients have depleted numbers of red and white blood cells and platelets.
Triathlon competitors may not follow advice
Thirty-five of the 750 Ironman Syracuse 70.3 triathletes in 2011 sought medical care at the finish line medical tent. How many followed up with a health care provider afterward, as advised?
Just two, according to a study published in the journal Emergency Medicine International by Upstate emergency physicians Jeremy Joslin, MD, and Derek Cooney, MD, and colleagues.
This is concerning because triathlons are long-duration, high-intensity events, attracting a majority of participants from 30 to 50 years of age, “a group that may conceivably carry greater susceptibility to injury,” they describe. Typical injuries include dehydration, cardiovascular complications, metabolic abnormalities, heat-related illness and musculoskeletal injuries.
“Because medical encounters at race events are often limited and noncomprehensive, it is essential for patients to obtain follow-up care,” the authors write. Most of those who disregarded follow-up care recommendations said they did so because their symptoms resolved.
This article appears in the fall 2017 issue of Upstate Health magazine.